How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask TherapistMarryAnn Your Own Question

TherapistMarryAnn
TherapistMarryAnn, Therapist
Category: Mental Health
Satisfied Customers: 5786
Experience:  Over 20 years experience specializing in anxiety, depression, drug and alcohol, and relationship issues.
54658078
Type Your Mental Health Question Here...
TherapistMarryAnn is online now
A new question is answered every 9 seconds

My son is 9yrs old and he is having all the symptoms of ADHD

This answer was rated:

My son is 9yrs old and he is having all the symptoms of ADHD what can I do to help/

Hello, I'd like to help you with your question.

It can be frightening to hear that your child has diagnosis, especially when the options are unclear and you are not sure where to turn.

More than half of all ADHD cases are diagnosed incorrectly and be caused by a variety of issues including sleep issues, nutrition, etc. So being sure your son does have ADHD is key. That includes getting a second opinion if you feel it is needed.

Therapy is an excellent option for your son so he can not only be monitored, but he can have a way to talk about the feelings around his diagnosis..You may want to try a therapist who can use behavioral reinforcement techniques with your child to help with the symptoms. You may also want to ask your doctor if there are any specializing pediatricians that may help your child avoid medications and seek alternative treatments in case you do not want to use medication with your child.

Also, medications can help a lot if the diagnosis is correct (on a short
term basis, less than one year) to assist your child to focus. The medications
work by stimulating the pre frontal cortex of the brain. In ADHD children, this
area of the brain is immature and has trouble dealing with the impulses from
the central part of the brain where wants and desires emerge. The medication
simply "wakes up" the pre frontal cortex further and allows it to function
as it should.

These medications do have some side effects such as possible sleep issues
and changes in appetite. However, for short term use, they are usually
considered safe.

I hope this has helped you,

Kate

 

May I please request that if you find the service I provided helpful at all that you rate me with three or above? Your rating is the only way I am reimbursed for my answer. Thank you so much!

TherapistMarryAnn and other Mental Health Specialists are ready to help you

Related Mental Health Questions